Oregon, 2012Winter Weather in Oregon, March 1, 2012
March 1, 2012 · NWS PQR · 4 events in 4 counties and zones
This event is continued from February. An unstable air mass following a Pacific cold front brought widespread snow showers to the North Oregon Cascades and foothills, the Cascades in Lane County and the North Oregon Coastal Range.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
This event is continued from February. An unstable air mass following a Pacific cold front brought widespread snow showers to the North Oregon Cascades and foothills, the Cascades in Lane County and the North Oregon Coastal Range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 29, 9:03 PM PST, 2 hours 57 minutes earlier.
Area forecast discussion, Feb 29, 9:03 PM PST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
903 PM PST WED FEB 29 2012
.SYNOPSIS...UNSETTLED LATE WINTER WEATHER WILL CONTINUE INTO EARLY
THU...WITH SHOWERS AND LOW SNOW LEVELS. WEATHER WILL BECOME MORE
TRANQUIL LATER THU AND FRI...WITH PERHAPS SOME DRY BREAKS THIS
WEEKEND...BUT THAT IS QUESTIONABLE...AS MAY HAVE WEAK FRONT MOVING
OVER THE N HALF OR REGION THIS WEEKEND KEEPING THREAT OF RAIN ABOUT
THE AREA. IT DOES APPEARS MORE WET WEATHER WILL RETURN NEXT
WEEK...BUT NOT QUITE AS COOL.
&&
.SHORT TERM...A VORT MAX IS SEEN IN WATER PICTURES THIS EVENING OFF
THE WA COAST NEAR 127W...MOVING SLOWLY SE. MODELS BRING THIS VORT
MAX ACROSS THE FORECAST AREA THU MORNING. WITH IMPROVED DYNAMICS
COUPLING WITH THE COLD MOIST ONSHORE FLOW...EXPECT TO SEE WIDESPREAD
SHOWERS CONTINUE OVERNIGHT. EXPECT TO SEE SNOW CONTINUE IN THE
MOUNTAINS...WITH NEW ACCUMULATIONS GENERALLY AT THE HIGH END OF
ADVISORY CRITERA. WITH 1000-500 THICKNESSES RUNNING AROUND 519-522DM
STILL AND H8 TEMPS -6 DEG C...SNOW LEVELS WILL REMAIN LOW...ROUGHLY
AROUND 500 FT MSL. SIMILAR TO PAST 18 HRS...EXPECT LITTLE
ACCUMULATION IN THE 500-1000 FT RANGE...AND HEAVIER ACCUMULATIONS
ABOVE 1000 FT.
REMAINDER OF SHORT TERM DISCUSSION FOLLOWS...
ONCE THE UPPER LEVEL TROUGH AND BACK SIDE OF THIS SYSTEM MOVES
EASTWARD ON THU...SHOWERS WILL DRAMATICALLY DECREASE DURING THE DAY
AS ONSHORE FLOW WEAKENS. AN UPPER RIDGE BUILDS OVER THE NE PAC ON FRI
AND CONTINUES INTO THE WEEKEND. HOWEVER...THERE IS A SYSTEM THAT
RIDES OVER THE RIDGE...AND WILL SPREAD CHANCE OF RAIN ACROSS MUCH OF
THE REGION...MAINLY THE N PART OF OUR FORECAST AREA. ON OTHER
HAND...AT LEAST SNOW LEVELS WILL BE RISING. ROCKEY.
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS.
AS THE UPPER LEVEL RIDGE AXIS PASSES OVER THE PAC NW LATE SAT NIGHT
INTO SUN...SNOW LEVELS SHOULD RISE TO WELL ABOVE CASCADE PASS LEVELS
AND SHOWER ACTIVITY WILL BE LIMITED. A WEAK SYSTEM APPROACHES THE
AREA SUN NIGHT INTO MON...AND PRECIP SHOULD INCREASE FOR MON AND
TUE. BEYOND THIS POINT...MODEL CONSENSUS HAS BEEN POOR ON THE
EVOLUTION OF THIS PATTERN...WITH A WIDE SPREAD OF POSSIBLE SOLUTIONS
BY MIDWEEK. DUE TO THIS UNCERTAINTY...HAVE NOT MADE ANY CHANGES TO
THE FORECAST BEYOND LATE MON. BROWN
&&
.AVIATION...MAINLY MVFR IN A MIX OF RAIN AND SNOW SHOWERS
TONIGHT...OCCASIONAL VFR IN SHOWER BREAKS. CONDITIONS DROP TO IFR
WITH CIGS AND OR VISIBILITY IN THE HEAVIER SNOW SHOWERS...WHICH WILL
BE MOST PREVALENT OVERNIGHT.
KPDX AND APPROACHES...MVFR LIKELY TO BE THE PREDOMINANT CONDITION
WITH CIGS AROUND 2000-2500 AND OCCASIONAL 1500-2000 FEET. SOME
SHOWERS MAY SEE MORE SNOW MIX IN LATER TONIGHT. NOT EXPECTING ANY
ACCUMULATION ON THE RUNWAY AS SURFACE TEMPS LOOK TO REMAIN ABOVE
FREEZING.
&&
.MARINE...LONGER PERIOD NW SWELL TRAIN IN THE RANGE OF 15 TO 18 FT
IN THE WATERS WILL SUBSIDE OVERNIGHT. NOT QUITE ENOUGH TO REACH HIGH
SURF CRITERIA ON THE BEACHES...BUT STILL FAIRLY ROUGH CONDITIONS.
EXPECT WINDS OF 20 TO 25 KT TO LINGER INTO THURSDAY...ESPECIALLY
NORTH OF TILLAMOOK HEAD...BEFORE WEAK HIGH PRESSURE BUILDS IN
BRIEFLY THURSDAY AFTERNOON. A WEAK FRONT WILL MOVE THROUGH ON
FRIDAY WITH WINDS BELOW GALE FORCE. HIGH PRES WILL BRING FAIRLY
CALM CONDITIONS FOR EARLY MARCH OVER THE WATERS...BEFORE ANOTHER
WEAK FRONT MOVES THROUGH SUNDAY NIGHT. KMD/MH
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 8 AM PST THURSDAY FOR CASCADES
IN LANE COUNTY-NORTHERN OREGON CASCADES.
WINTER WEATHER ADVISORY UNTIL 6 AM PST THURSDAY FOR CASCADE
FOOTHILLS IN LANE COUNTY-CENTRAL COAST RANGE OF WESTERN
OREGON-COAST RANGE OF NORTHWEST OREGON-NORTHERN OREGON
CASCADE FOOTHILLS.
WA...WINTER WEATHER ADVISORY UNTIL 8 AM PST THURSDAY FOR SOUTH
WASHINGTON CASCADES.
WINTER WEATHER ADVISORY UNTIL 6 AM PST THURSDAY FOR SOUTH
WASHINGTON CASCADE FOOTHILLS-WILLAPA HILLS.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 PM PST THURSDAY FOR
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE
HEAD OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM PST FRIDAY
FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO
FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 AM PST THURSDAY FOR
COASTAL WATERS FROM CASCADE HEAD OR TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL
4 PM PST THURSDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Feb 29, 5:07 AM PST, 18 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
507 AM PST WED FEB 29 2012
ORZ011-013-WAZ019-011615-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
507 AM PST WED FEB 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT. SEE PDXWSWPQR FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT UNTIL 8 AM THURSDAY.
SEE PDXWSWPQR FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ003-004-010-012-WAZ020-040-011615-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
507 AM PST WED FEB 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT. SEE PDXWSWPQR FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT UNTIL 6 AM THURSDAY.
SEE PDXWSWPQR FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ005>009-014-WAZ021>023-039-011615-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-
507 AM PST WED FEB 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SNOW LEVELS WILL BE CLOSE TO THE VALLEY FLOOR AT TIMES TODAY AND
TONIGHT AND SOME LOCAL ACCUMULATIONS ARE POSSIBLE. SEE PDXSPSPQR
FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW LEVELS WILL BE CLOSE TO THE VALLEY FLOOR AT TIMES THURSDAY AND
SOME LOCAL ACCUMULATIONS ARE POSSIBLE. SEE PDXSPSPQR FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ001-011615-
NORTH OREGON COAST-
507 AM PST WED FEB 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
HIGH SURF ADVISORY IS IN EFFECT UNTIL 10 PM TONIGHT MAINLY SOUTH
OF TILLAMOOK. SEE PDXCFWPQR FOR DETAILS.
SNOW LEVELS WILL BE CLOSE TO SEA LEVEL AT TIMES TODAY AND TONIGHT
AND SOME LOCAL ACCUMULATIONS ARE POSSIBLE. SEE PDXSPSPQR FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW LEVELS WILL BE CLOSE TO SEA LEVEL AT TIMES THURSDAY AND SOME
LOCAL ACCUMULATIONS ARE POSSIBLE. SEE PDXSPSPQR FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ002-011615-
CENTRAL OREGON COAST-
507 AM PST WED FEB 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
HIGH SURF ADVISORY IS IN EFFECT UNTIL 10 PM TONIGHT. SEE
PDXCFWPQR FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND
Winter Weather, North Oregon Cascades
- When
- March 1, 12:00 AM PST to 3:00 PM PST
- Where
- North Oregon Cascades forecast zone
- Reported by
- Department of Highways
This event is continued from February. Santiam Pass measured 36 inches of new snow. Heavy snowfall was also measured at Tombstone Pass with 34 inches of new snow, Santiam Junction with 33 inches of new snow, Timberline with 32 inches of new snow, and the Daly Lake SNOTEL site with 28 inches of new snow. Marion Forks and the Little Meadows SNOTEL site both measured 29 inches of new snow and both the Red Hill SNOTEL and Jump Off Joe SNOTEL sites measured 26 inches of new snow. 24 inches of new snow fell at the North Fork SNOTEL site and 21 inches of new snow fell at the Mt. Hood Test Site, Blue Box Pass and Government Camp. The Blazed Alder SNOTEL and the Peavine Ridge SNOTEL sites measured 20 inches of new snow, the Mud Ridge SNOTEL site measured 19 inches of new snow and Greenpoint measured 18 inches of new snow.
Winter Weather, Coast Range of Nw Oregon
- When
- March 1, 12:00 AM PST to 3:00 PM PST
- Where
- Coast Range of Nw Oregon forecast zone
- Reported by
- Department of Highways
This event is continued from February. Sunset Summit on US Highway 26 measured 20 inches of new snow. Heavy snowfall was also measured at the Seine Creek SNOTEL site with 17 inches of new snow and at Wilson River Summit with 15 inches of new snow.
Winter Weather, Cascades in Lane County
- When
- March 1, 12:00 AM PST to 3:30 PM PST
- Where
- Cascades in Lane County forecast zone
- Reported by
- SNOTEL
This event is continued from February. The Roaring River SNOTEL site measured 34 inches of new snow. Heavy snowfall was also measured at Willamette Pass with 24 inches of new snow, the Holland Meadows SNOTEL site with 23 inches of new snow and the Salt Creek Falls SNOTEL site with 20 inches of new snow.
Winter Weather, North Oregon Cascades Foothills
- When
- March 1, 12:00 AM PST to 3:00 PM PST
- Where
- North Oregon Cascades Foothills forecast zone
- Reported by
- SNOTEL
This event is continued from February. The South Fork Bull Run SNOTEL site measured 20 inches of new snow. Heavy snowfall was also measured at Ripplebrook with 10 inches of new snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in California, March 1, 20121 death · 1 event
- Drought in Texas, March 1 to 31, 2012$5.0 million · 23 events
- Tornadoes and Damaging Winds in Alabama, March 1 to 2, 2012$80,000 · EF1 · 13 events
- Winter Storm and Winter Weather in Vermont, March 1, 2012$50,000 · 16 events
- Hail and Damaging Wind in Georgia, March 1, 2012$82,000 · 1 in hail · 3 events
- Tornado and Damaging Winds in Virginia, March 1, 2012$50,000 · EF0 · 3 events
- Drought in Oklahoma, March 1 to 31, 201231 events
- Drought in New Mexico, March 1 to 31, 201230 events
- Drought in Georgia, March 1 to 31, 201226 events
- Winter Storm and Winter Weather in New York, March 1, 201225 events
- Drought in Texas, March 1 to 20, 201221 events
- Drought in Colorado, March 1 to 31, 201221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369782, 369783, 369784, 369785.